Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 70, NWS Buffalo, NY

October 6, 2018Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Oct 6, 2018, 3:57 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2018, 3:57 PM EDT (19:57 UTC)
Expired
Oct 6, 2018, 5:00 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 4:39 PM EDTHAIL 11 N Friendship, NY
Oct 6, 4:40 PM EDTHAIL 1Friendship, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS51 KBUF 061957
SVRBUF
NYC003-009-062100-
/O.NEW.KBUF.SV.W.0070.181006T1957Z-181006T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
357 PM EDT SAT OCT 6 2018

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cattaraugus County in western New York...
  Allegany County in western New York...

* Until 500 PM EDT..

* At 356 PM EDT, severe thunderstorms were located along a line
  extending from near Franklinville to near Salamanca, moving east at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Olean, Salamanca, Wellsville, Allegany State Park, Alfred,
  Franklinville, Belfast, Cuba, Rushford and Weston Mills.

This includes Interstate 86 near exit 21, near exit 24, and between
exits 26 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4211 7881 4238 7843 4246 7773 4208 7775
TIME...MOT...LOC 1956Z 273DEG 41KT 4230 7843 4220 7866 

HAIL...<.75IN
WIND...60MPH
 
$$

RSH
3 follow-up statements
345 
WWUS51 KBUF 062015
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
415 PM EDT SAT OCT 6 2018

NYC003-009-062100-
/O.CON.KBUF.SV.W.0070.000000T0000Z-181006T2100Z/
Cattaraugus NY-Allegany NY-
415 PM EDT SAT OCT 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN CATTARAUGUS AND ALLEGANY COUNTIES...

At 415 PM EDT, severe thunderstorms were located along a line
extending from near Cuba to 8 miles north of Olean, moving east at 40
mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Olean, Wellsville, Alfred, Allegany, Belfast, Cuba, Rushford, Weston
Mills, Caneadea and Hinsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4210 7858 4240 7826 4246 7773 4208 7775
TIME...MOT...LOC 2015Z 271DEG 36KT 4230 7825 4220 7840 

HAIL...<.75IN
WIND...70MPH
 
$$

RSH
924 
WWUS51 KBUF 062021
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
421 PM EDT SAT OCT 6 2018

NYC003-009-062100-
/O.CON.KBUF.SV.W.0070.000000T0000Z-181006T2100Z/
Cattaraugus NY-Allegany NY-
421 PM EDT SAT OCT 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL CATTARAUGUS AND CENTRAL ALLEGANY COUNTIES...

At 421 PM EDT, a severe thunderstorm was located over Cuba, or 12
miles northeast of Olean, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Wellsville, Alfred, Belfast, Cuba, Hinsdale, Friendship, Scio,
Andover, Belmont and Angelica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4214 7846 4235 7826 4246 7773 4208 7775
TIME...MOT...LOC 2021Z 277DEG 38KT 4222 7827 

HAIL...1.00IN
WIND...70MPH
 
$$

RSH
270 
WWUS51 KBUF 062036
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
436 PM EDT SAT OCT 6 2018

NYC009-062045-
/O.CAN.KBUF.SV.W.0070.000000T0000Z-181006T2100Z/
Cattaraugus NY-
436 PM EDT SAT OCT 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CATTARAUGUS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the county. Therefore, the warning for Cattaraugus county has been 
cancelled.

LAT...LON 4214 7825 4230 7822 4239 7773 4208 7775
TIME...MOT...LOC 2035Z 278DEG 35KT 4222 7813 

$$

NYC003-062100-
/O.CON.KBUF.SV.W.0070.000000T0000Z-181006T2100Z/
Allegany NY-
436 PM EDT SAT OCT 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL ALLEGANY COUNTY...

At 435 PM EDT, a severe thunderstorm was located 10 miles northwest 
of Wellsville, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wellsville, Alfred, Friendship, Scio, Andover, Belmont, Angelica,
Almond, West Almond and Knight Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4214 7825 4230 7822 4239 7773 4208 7775
TIME...MOT...LOC 2035Z 278DEG 35KT 4222 7813 

HAIL...1.25IN
WIND...60MPH
 
$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:47 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 6, 2:47 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Sat Oct 6 2018

.SYNOPSIS...
A cold front will settle south across the area tonight, with a few
more rounds of showers and scattered thunderstorms which may produce
locally heavy rainfall. The front will stall across the western
Southern Tier on Sunday, with much cooler temperatures and plenty of
low clouds and scattered showers or drizzle for most areas. It will
be much warmer near the Pennsylvania state line to the south of the
stalled front. This front will move back northward across the region
Monday, ushering in summer-like temperatures and humidity for the
middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing the majority of the area dry early this
afternoon. Most areas are overcast, although there are a few odd
breaks of sunshine from the Genesee Valley to Oswego County. The
next batch of showers and a few thunderstorms are poised upstream
from central Lake Erie to southern Ontario.

From mid afternoon through early this evening the next area of
showers and scattered thunderstorms will cross the region. This area
of rain is being supported by a weak mid level shortwave and
associated low level speed max, both of which will provide an uptick
in large scale ascent and moisture transport into the stalled
east/west oriented frontal zone. Short term mesoscale model guidance
is doing a poor job handling this feature, and have relied mainly on
extrapolating radar and satellite trends for this portion of the
forecast.

From late evening through the early overnight the weak surface low
will move down the Saint Lawrence Valley, with the trailing frontal
zone sagging slowly southeast across our area in response to an
increased low level northwest push behind the departing surface low.
Ongoing forcing from passing mid level vorticity maxima and small
scale speed maxima will likely support another round of showers and
thunderstorms as the front advances slowly southeast across the
area. Some of the high resolution model guidance suggests potential
for locally heavy rainfall during this time period, as convective
elements train along the east/west oriented frontal zone. Corridors
of heavier rainfall may result in minor flooding in poor drainage
areas, but more significant flooding is not expected given the
progressive nature of the frontal zone, with any training not able
to set up for an extended period of time over any one location.

The major caveat to this, given the poor handling of the convection
expected during the late afternoon and evening, this overnight round
may evolve very differently than what is seen in the mesoscale model
guidance. If the early evening activity is widespread enough,
composite outflow may locate the effective frontal zone farther
south, with the heavier rain ending up farther south than any of the
model guidance suggests. With this in mind, have hedged the area of
highest POPS and QPF south of the model consensus for the overnight
period.

The heavier rain and scattered storms will exit the area before
daybreak Sunday. The surface frontal zone will continue to sag south
into the western Southern Tier. Model soundings show copious amounts
of low level moisture trapped beneath the steep frontal zone aloft.
This will keep abundant low clouds in place for the bulk of the
area, with a few scattered showers and areas of drizzle much of the
day Sunday. Some fog is also likely across the higher terrain south
of the Thruway later tonight through a portion of Sunday as the low
stratus intersects the hills. A few showers and scattered
thunderstorms may develop by late Sunday afternoon across the
western Southern Tier, near the stalled east/west frontal zone.

The temperature trend will be a challenge given the sharp
temperature gradient across the frontal zone. Temperatures will
surge well into the 70s south of Lake Ontario this afternoon and
remain in the upper 60s to lower 70s through this evening. Overnight
temperatures will pull back through the 60s and into the mid to
upper 50s by daybreak Sunday for the bulk of the area. Low level
northeast winds and low clouds will then keep temperatures only in
the mid 50s along and north of the NYS Thruway on Sunday. Meanwhile,
areas near the PA state line will likely stay just south of the
stalled frontal zone and rise into the low to mid 70s. The North
Country will never break into the warmth tonight, with temperatures
steady in the low to mid 50s through Sunday, and even some 40s near
the Saint Lawrence River with northeast drainage flow locked in
place.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Frontal boundary should remain just south of the area Sunday night
keeping the area in a shallow northerly upslope flow regime into
early Monday. This will allow for plenty of cloud cover, perhaps a
few light showers or maybe some drizzle and patchy fog.

The anomalous subtropical mid-level ridge continues to build farther
to the north and becomes centered just east of the Delmarva Monday
into Monday night. This will force the boundary back north as a warm
front during this time. This will also push weak shortwaves rounding
the northern periphery of the mid level ridge further north into
Canada, leaving only some weak forcing along warm frontal boundary
as it pushes slowly back north across the area. Increasing diurnal
instability will help to develop some widely scattered afternoon
convection Monday, with higher probabilities inland from the lakes.
Well above normal temperatures are expected Monday with most highs
in the mid to upper 70 south of the Thruway, with upper 60s
immediately south of Lake Ontario into the North Country.

A secondary shot of low level warm advection pushing north into a
moist airmass in place may lead to some scattered showers continuing
into Monday night, although any rainfall amounts will remain on the
light side. With our forecast area now solidly in the warm sector,
temperatures will remain much warmer Monday night with lows mainly
in the 60s, with some upper 50s across the North Country.

Ensemble mean 850 mb temperatures nearing +16C suggesting continuing
a high confidence in temperatures reaching a solid 15-20 degrees
above normal Tuesday. Most high temperatures will be in the lower to
mid 80s, with some upper 70s in the Southern tier and North Country.
The record high for the date looks the most vulnerable at Buffalo
(81F/1909) with Rochester (88F/1949) and Watertown (81F/1949)
likely falling short of any record temperatures. Warm air aloft
associated with the building ridge is likely to suppress
convection, but can not completely rule out some pop-up
diurnally driven convection during peak heating.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Later Wednesday through Thursday night the deep trough across the
Rockies will begin to open up and deamplify somewhat as it
accelerates to the northeast, reaching northwest Ontario, with an
associated surface low taking a similar track. Latest 06/00Z model
suite has come into somewhat better agreement on the timing of this
feature, with a very similar trend. This also translates to better
timing on the associated trailing cold front, as it should cross our
region sometime later Thursday into Thursday night with a good
chance of showers and possibly a few thunderstorms. There is also
the possibility for some tropical moisture to get drawn northward
ahead of the cold front, which could increase the chances for some
heavier rainfall. Temperatures will remain on the warm side with
lows mainly in the 60s again Wednesday night, with upper 50s east of
Lake Ontario. Temperatures will be above average again Thursday,
although increasing cloud cover in advance of the cold front will
keep highs a bit cooler with upper 60s to lower 70s.

Following this system, much cooler air will move into the Great
Lakes and New England by Friday, although the brunt of the cold
airmass behind the cold front is likely to stay across central and
northern Ontario/Quebec. Expect highs in the upper 50s to lower 60s
by Friday with some wrap around and lake effect clouds.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The next round of showers and scattered thunderstorms will move into
Western NY during the mid to late afternoon, then quickly cross the
remainder of the region through early evening. A cold front will
then settle back south across the region from mid evening through
the early overnight, supporting yet another round of showers and
scattered thunderstorms. VSBY will drop to MVFR/IFR at times in the
heavier showers, with mainly VFR between. IFR CIGS will persist
across the higher terrain of the western Southern Tier and from near
KIAG to over Lake Ontario through mid to late afternoon, with mainly
VFR elsewhere.

Overnight the cold front will settle south, and then stall across
the western Southern Tier late tonight through Sunday. Expect
widespread IFR CIGS in low stratus along and north of the front,
including most of the TAF sites. There will be a few scattered
showers and areas of drizzle at times as well, with some VSBY
reduction. Some fog will likely develop across the higher terrain
later tonight through a portion of Sunday as the low stratus
intersects the hills. A few scattered thunderstorms may develop by
late Sunday afternoon across the western Southern Tier in close
proximity to the stalled frontal zone.

Outlook...
Sunday night...Scattered showers and widespread IFR CIGS.
Monday...IFR CIGS improving to MVFR/VFR with a chance of showers
and thunderstorms.
Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly VFR.
Thursday...Areas of MVFR with showers likely and a chance of
thunderstorms.

&&

.MARINE...
A frontal zone stalled near the south shore of Lake Ontario this
afternoon will move back south as a cold front tonight, then stall
over the western Southern Tier late tonight and Sunday. Northeast
will continue on Lake Ontario tonight and Sunday, with choppy sub-
advisory waves along the south shore. On Lake Erie, southwest winds
today will become northeast late tonight and Sunday with choppy
conditions at times.

The front will move back north as a warm front late Monday and
Monday night, with the northeast winds giving way to warming
southwest winds for Tuesday and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...TMA
LONG TERM...Hitchcock/JM
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Oct 6, 2:34 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
234 PM EDT Sat Oct 6 2018

NYZ001>006-010>014-019>021-085-071845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Another round of showers and scattered thunderstorms is expected late
this afternoon and the first half of tonight. Some of these storms
will produce locally heavy rainfall, which may produce minor flooding
in poor drainage areas. A few storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-071845-
Jefferson-Lewis-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-071845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon through the
first half of tonight. A few of these storms may produce gusty winds
and locally higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-071845-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
234 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:54 PM EDTSevere Thunderstorm WarningBUFAllegany36 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.